Utah, 2012Hail and Damaging Winds in Utah, May 15 to 18, 2012
May 15 to 18, 2012 · NWS SLC · 11 events in 7 counties and zones
Additional mid-level moisture moved into Utah in mid-May, helping to initiate Utah's first severe thunderstorms of 2012. In the first few days of the event, these were largely high-based thunderstorms producing gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional mid-level moisture moved into Utah in mid-May, helping to initiate Utah's first severe thunderstorms of 2012. In the first few days of the event, these were largely high-based thunderstorms producing gusty winds. A Pacific storm system then moved into the area on May 18th, primarily producing widespread rain in northern Utah. However, this storm also created strong downslope winds in the Uinta Basin, and helped to initiate thunderstorms in southern Utah capable of producing large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 15, 3:46 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, May 15, 3:46 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT TUE MAY 15 2012
.SYNOPSIS...A WEAK STORM SYSTEM WILL CROSS THE REGION LATE
TONIGHT THROUGH WEDNESDAY. A MORE VIGOROUS SYSTEM IS EXPECTED TO
IMPACT THE REGION LATE THURSDAY THROUGH FRIDAY.
&&
.DISCUSSION...THE CLOSED LOW IS CENTERED OVER CENTRAL NV THIS AFTN
AND CONTINUES TO DRIFT EAST. CONVECTION HAS FIRED EAST OF THE LOW
OVER SWRN UT AND IS WRAPPING WWD AROUND THE NORTH SIDE OF THE LOW.
EXPECT THIS CONVECTION TO PERSIST AND INCREASE AS THE LOW TRACKS
INTO UT OVERNIGHT INTO WED. NOT MUCH IF ANYTHING IS HITTING THE
GROUND FROM THIS YET BUT THERE IS A THREAT OF OUTFLOW WINDS
ENHANCING THE ALREADY BREEZY SOUTH WINDS IN PLACE ACROSS THE SRN
AND WRN CWA.
AS THE AREA OF BEST LIFT SHIFTS INTO UT LATER TONIGHT...THE
CONVECTION SHOULD BECOME A BIT MORE MOIST AND PERSIST THRU WED.
THE LOW MOVES EAST WED EVE BUT SOME CONVECTION WILL LINGER INTO
WED NIGHT. THE UPSTREAM SHORT WAVE RIDGE RAPIDLY CROSSES THE CWA
LATE WED NIGHT AND A WEAK SUBTLE SHORT WAVE TROF IS FORECAST TO
KEEP LIMITED CONVECTION GOING OVER THE N THU MORNING.
A DEEPER COLDER TROF THEN MOVES INLAND THU AFTN AND CROSSES OUR
CWA FRI AFTN AND NIGHT. SOUTH WINDS PICK UP AGAIN AHEAD OF THIS
NEXT TROF AND SHOULD BE STRONGER THAN THOSE TODAY.
THE ASSOCIATED COLD FRONT ARRIVES IN NW UT LATE THU NIGHT AND
CROSSES THE CWA FRI. MODELS CONTINUE TO INDICATE THIS FRONT WILL
BE WET OVER AT LEAST THE NRN AND CENTRAL CWA. THE UPPER TROF MOVES
EAST BY SAT MORNING AND RIDGE CONDITIONS RETURN FOR SUN AND MON.
THE RIDGE BREAKS DOWN TUE AS THE NEXT COLD FRONT APPROACHES.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 22Z AND 00Z...WITH A 30 PERCENT CHANCE THAT
WINDS REMAIN SOUTHERLY THROUGH THE REST OF THE DAY. HIGH BASED
CONVECTION WILL LIKELY SPREAD INTO NORTHERN UTAH AFTER 00Z. THERE IS
A 40 PERCENT CHANCE OUTFLOW FROM THIS CONVECTION WILL IMPACT THE
SLC TERMINAL DURING THE 00-06Z TIMEFRAME...WITH ONLY A 10 PERCENT
CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE AIRFIELD.
&&
.FIRE WEATHER...AN UPPER LOW SLOWLY MEANDERING ACROSS CENTRAL NEVADA
WILL CONTINUE EAST ACROSS SOUTHERN UTAH WEDNESDAY. AHEAD OF THIS LOW
GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS SOUTHWEST AND SOUTH
CENTRAL UTAH THIS AFTERNOON AND EVENING. THIS COMBINED WITH VERY
LOW HUMIDITY AND DRY FUELS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS...AND A RED FLAG WARNING REMAINS IN EFFECT THROUGH
THIS EVENING. OTHERWISE MOISTURE ROTATING NORTHWARD AHEAD OF THIS
LOW WILL BRING HIGH BASED SHOWERS AND ISOLATED DRY THUNDERSTORMS
ACROSS THE WESTERN HALF OF UTAH THROUGH THIS EVENING.
THIS LOW LOOKS TO CROSS THE AREA WEDNESDAY BRINGING A CONTINUED
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS PRIMARILY ACROSS
CENTRAL UTAH. ADDITIONALLY GUSTY WEST TO SOUTHWEST WINDS ARE
EXPECTED WEDNESDAY AFTERNOON ACROSS SOUTHERN AND SOUTHEASTERN
UTAH...WITH ANOTHER ROUND OF CRITICAL FIRE WEATHER CONDITIONS
EXPECTED IN THESE LOCATIONS.
THIS LOW EXITS THE REGION WEDNESDAY NIGHT. STRONG SOUTHWESTERLY
FLOW LOOKS TO DEVELOP THURSDAY ACROSS MUCH OF CENTRAL AND SOUTHERN
UTAH. THIS WILL BRING YET ANOTHER AFTERNOON AND EVENING OF
CRITICAL FIRE WEATHER CONDITIONS IN LOCATIONS WHERE FUELS ARE
CURRENTLY CURED. THIS SOUTHWESTERLY FLOW IS AHEAD OF A FAIRLY
MOIST COLD FRONT...WHICH LOOKS TO CROSS THE REGION FRIDAY BRINGING
A DECENT CHANCE OF RAIN ALONG WITH MUCH COOLER TEMPERATURES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 10 AM THURSDAY TO MIDNIGHT MDT THURSDAY
NIGHT BELOW 6000 FEET FOR UTZ489-494-497.
RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT BELOW 6000
FEET FOR UTZ498.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
FOR UTZ497.
WY...NONE.
&&
PUBLIC...WILENSKY
FIRE WEATHER...KRUSE
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 15, 3:02 PM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT TUE MAY 15 2012
UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 PM MDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHERLY WINDS WILL CONTINUE THIS AFTERNOON INTO THIS EVENING AHEAD
OF AN APPROACHING STORM SYSTEM. THESE WINDS WILL COMBINE WITH LOW
HUMIDITY VALUES TO BRING HAZARDOUS FIRE WEATHER CONDITIONS ACROSS
FAR SOUTHERN PORTIONS OF THE AREA WHERE FUELS ARE DRY.
THIS RELATIVELY WEAK SYSTEM IS EXPECTED TO PRODUCE ISOLATED HIGH
BASED THUNDERSTORMS ACROSS THE AREA LATE THIS AFTERNOON AND
OVERNIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS.
IN ADDITION...WATERS WILL CONTINUE TO RUN SWIFT AND COLD IN
STREAMS AND RIVERS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP
CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE FLOWS
CAN BE VERY DANGEROUS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS SOUTH CENTRAL AND
SOUTHEAST UTAH ON WEDNESDAY. THESE WINDS WILL COMBINE WITH LOW
HUMIDITY VALUES TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS
SOUTH CENTRAL AND SOUTHEASTERN UTAH WHERE FUELS ARE DRY.
ISOLATED HIGH BASED SHOWERS WILL CONTINUE ACROSS PORTIONS OF THE
AREA WEDNESDAY. SOME OF THESE SHOWERS COULD PRODUCE STRONG AND GUSTY
WINDS.
A SOMEWHAT STRONGER PACIFIC SYSTEM IS EXPECTED TO MOVE INTO THE
WESTERN GREAT BASIN THURSDAY. THIS SYSTEM WILL INCREASE SOUTH WINDS
ACROSS MUCH OF THE SOUTHERN HALF OF UTAH THURSDAY AFTERNOON INTO
THURSDAY EVENING. THESE WINDS COMBINED WITH VERY LOW HUMIDITIES WILL
CREATE ANOTHER ROUND OF HAZARDOUS FIRE WEATHER CONDITIONS FOR
LOCATIONS IN CENTRAL AND SOUTHERN UTAH WITH DRY FUELS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, May 15, 5:08 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT TUE MAY 15 2012
UTZ005-014>016-020-517-518-160215-
GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-SOUTH CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
608 PM MDT TUE MAY 15 2012
...GUSTY MICROBURST WINDS POSSIBLE THIS EVENING...
HIGH-BASED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF WESTERN UTAH LATE THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE
THROUGH THIS EVENING. THESE SHOWERS AND STORMS HAVE THE POTENTIAL
TO PRODUCE STRONG MICROBURST WINDS AT THE SURFACE...WITH WINDS IN
EXCESS OF 50 MPH POSSIBLE. LITTLE TO NO PRECIPITATION IS
EXPECTED...BUT ISOLATED CLOUD-TO-GROUND LIGHTNING IS POSSIBLE.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
9 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Tooele
- When
- May 15, 5:55 PM MST
- Where
- Tooele County, 16.1 mi ESE of Gold Hill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.117, -113.533
The Causeway sensor in the Dugway Proving Ground mesonet recorded a wind gust of 61 mph.
Thunderstorm Wind, Garfield
- When
- May 15, 6:30 PM MST to 6:36 PM MST
- Where
- Garfield County, 0.5 mi NNE of (Bce)bryce Canyon Ar
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.706, -112.146
The Bryce Canyon ASOS recorded a wind gust of 70 mph.
Thunderstorm Wind, Garfield
- When
- May 15, 8:10 PM MST to 8:15 PM MST
- Where
- Garfield County, 0.5 mi NNE of (Bce)bryce Canyon Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.706, -112.146
The Bryce Canyon ASOS recorded a wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- May 15, 8:25 PM MST
- Where
- Tooele County, 16.1 mi ESE of Gold Hill
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.117, -113.533
The Causeway sensor in the Dugway Proving Ground mesonet recorded a wind gust of 75 mph.
Thunderstorm Wind, Tooele
- When
- May 15, 9:10 PM MST
- Where
- Tooele County, 16.93 mi SSE of Gold Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.946, -113.701
The Callao sensor in the Dugway Proving Ground mesonet recorded a wind gust of 64 mph.
Thunderstorm Wind, Wasatch
- When
- May 16, 12:20 PM MST
- Where
- Wasatch County, 1.86 mi E of Keetley
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.634, -111.385
The SR-248 sensor recorded a wind gust of 59 mph.
Thunderstorm Wind, Juab
- When
- May 17, 12:51 PM MST
- Where
- Juab County, 10.41 mi S of Mills
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.329, -112.051
The Sevier Reservoir RAWS recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Sevier
- When
- May 17, 2:08 PM MST
- Where
- Sevier County, 3.21 mi E of Monroe
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.633, -112.061
The Signal Peak RAWS recorded a maximum wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- May 17, 3:40 PM MST
- Where
- Tooele County, 8.19 mi SE of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.107, -112.808
The Durand Road sensor in the Dugway Proving Ground mesonet recorded a wind gust of 60 mph.
High Wind, Western Uinta Basin
- When
- May 18, 12:40 PM MST to 12:50 PM MST
- Where
- Western Uinta Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The US-40 at Starvation sensor recorded a maximum wind gust of 59 mph, associated with downslope winds behind a cold front.
Hail, Iron
- When
- May 18, 1:35 PM MST
- Where
- Iron County, 3.06 mi ENE of Parowan Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.890, -112.770
Dime-sized hail was reported in Paragonah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
- Hail and Damaging Winds in Michigan, May 15, 2012$10,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385434, 385444, 385447, 385437, 385452, 385462, 385470, 385474, 385478, 385505, 385502.